Together for Short Lives
Call the Helpline 0808 8088 100

Weight change, genetics and antiepileptic drugs

Journal title
Expert review of clinical pharmacology
Publication year
2014
Author(s)
Chukwu, J.; Delanty, N.; Webb, D.; Cavalleri, G. L.
Pages
43-51
Volume
7
Number
1

Weight gain caused by antiepileptic drugs (AEDs) constitutes a serious problem in the management of people with epilepsy. AEDs associated with weight gain include sodium valproate, pregabalin and vigabatrin. Excessive weight gain can lead to non-compliance with treatment and to an exacerbation of obesity-related conditions. The mechanisms by which AEDs cause weight gain are not fully understood. It is likely that weight change induced by some AEDs has a genetic underpinning, and recent developments in DNA sequencing technology should speed the understanding, prediction and thus prevention of serious weight change associated with AEDs. This review focuses on the biology of obesity in the context of AEDs. Future directions in the investigations of the mechanism of weight change associated with these drugs and the use of such knowledge in tailoring the treatment of specific patient groups are explored.

Research abstracts